Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Seifert matrices and boundary link cobordisms


Author: Ki Hyoung Ko
Journal: Trans. Amer. Math. Soc. 299 (1987), 657-681
MSC: Primary 57Q45; Secondary 57Q60, 57R65
DOI: https://doi.org/10.1090/S0002-9947-1987-0869227-7
MathSciNet review: 869227
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: To an $ m$-component boundary link of odd dimension, a matrix is associated by taking the Seifert pairing on a Seifert surface of the link. An algebraic description of the set of boundary link cobordism classes of boundary links is obtained by using this matrix invariant.


References [Enhancements On Off] (What's this?)

  • [AK] S. Akbulut and R. Kirby, Branched covers of surfaces in $ 4$-manifolds, Math. Ann. 252 (1980), 111-131. MR 593626 (82j:57001)
  • [Ca] S. Cappell, A splitting theorem for manifolds, Invent. Math. 33 (1976), 69-170. MR 0438359 (55:11274)
  • [Co] T. Cochran, Slice links in $ {S^4}$, Trans. Amer. Math. Soc. 285 (1984), 389-401. MR 748845 (85k:57020)
  • [CS] S. Cappell and J. Shaneson, Link cobordism, Comment. Math. Helv. 55 (1980), 20-49. MR 569244 (81j:57011)
  • [CS1] -, The codimension two placement problem and homology equivalent manifold, Ann. of Math. (2) 99 (1974), 277-348. MR 0339216 (49:3978)
  • [De] R. DeMeo, Cobordisms of even dimensional links, Duke Math. J. 48 (1981), 23-33. MR 610173 (82h:57019)
  • [Gu] M. Gutierrez, Boundary links and an unlinking theorem, Trans. Amer. Math. Soc. 171 (1972), 491-499. MR 0310902 (46:10000)
  • [Gu1] -, Links of codimension two, Revista Columbiana de Matematicas, Monograf. Mat. 10 (1974). MR 54 #3709. MR 0415628 (54:3709)
  • [Hu] S. T. Hu, Homotopy theory, Academic Press, New York, 1959. MR 0106454 (21:5186)
  • [K1] C. Kearton, Cobordism of knots and Blanchfield duality, J. London Math. Soc. 10 (1975), 406-408. MR 0385873 (52:6732)
  • [K2] -, Classification of simple knots by Blanchfield duality, Bull. Amer. Math. Soc. 79 (1973), 406-408. MR 0324706 (48:3056)
  • [Ke] M. Kervaire, Les noeuds de dimensions superieures, Bull. Soc. Math. France 93 (1965), 225-271. MR 0189052 (32:6479)
  • [KM] M. Kervaire and J. Milnor, Groups of homotopy spheres. I, Ann. of Math. (2) 77 (1963), 504-537. MR 0148075 (26:5584)
  • [Ko] K. H. Ko, Seifert matrices and boundary links, Thesis, Brandeis University, 1984.
  • [L1] J. Levine, Unknotting spheres in codimension two, Topology 4 (1965), 9-16. MR 0179803 (31:4045)
  • [L2] -, Polynomial invariant of knots of codimension two, Ann. of Math. (2) 84 (1966), 537-554. MR 0200922 (34:808)
  • [L3] -, Knot cobordism groups in codimension two, Comment. Math. Helv. 44 (1969), 229-244. MR 0246314 (39:7618)
  • [L4] -, Invariants of knot cobordism, Invent. Math. 8 (1969), 98-110. MR 0253348 (40:6563)
  • [L5] -, An algebraic classification of some knots of codimension two, Comment. Math. Helv. 45 (1970), 185-198. MR 0266226 (42:1133)
  • [L6] -, Knot modules. I, Trans. Amer. Math. Soc. 229 (1977), 1-50. MR 0461518 (57:1503)
  • [M] J. Milnor, On simply-connected $ 4$-manifolds, Sympos. Topologia Algebrica, Mexico, 1958, pp. 122-128. MR 0103472 (21:2240)
  • [M1] -, A procedure for killing the homotopy groups of differentiable manifolds, Proc. Sympos. Pure Math., vol. 3, Amer. Math. Soc., Providence, R.I., 1969, pp. 39-55. MR 0130696 (24:A556)
  • [Mc] S. Mac Lane, Homology, Springer-Verlag, Berlin and New York, 1975. MR 1344215 (96d:18001)
  • [Or] K. Orr, New link invariants and applications, Thesis, Rutgers University, 1985.
  • [Ra] A. Ranicki, Exact sequence in the algebraic theory of surgery, Princeton Univ. Press, Princeton, N.J., 1981. MR 620795 (82h:57027)
  • [Sa] N. Sato, Cobordisms of semi-boundary links, Topology and its Applications 18 (1984), 225-234. MR 769293 (86d:57010)
  • [Sd] N. Steenrod, The topology of fibre bundles, Princeton Univ. Press, Princeton, N.J., 1951. MR 0039258 (12:522b)
  • [Se] H. Seifert, Über das Geschlecht von Knoten, Math. Ann. 110 (1934), 571-592. MR 1512955
  • [Sh] J. Shaneson, Non-simply-connected surgery and some results in low dimensional topology, Comm. Math. Helv. 45 (1970), 333-352. MR 0275444 (43:1200)
  • [Sm] N. Smythe, Boundary links, Wisconsin Topology Seminar (1965), Ann. of Math. Studies, no. 60, Princeton Univ. Press, Princeton, N.J.
  • [St] J. Stallings, Homology and lower central series of groups, J. Algebra 2 (1965), 170-181. MR 0175956 (31:232)
  • [W1] C. T. C. Wall, Diffeomorphisms of $ 4$-manifolds, J. London Math. Soc. 39 (1964), 131-140. MR 0163323 (29:626)
  • [W2] -, On simply-connected $ 4$-manifolds, J. London Math. Soc. 39 (1964), 141-149. MR 0163324 (29:627)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q45, 57Q60, 57R65

Retrieve articles in all journals with MSC: 57Q45, 57Q60, 57R65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1987-0869227-7
Keywords: Boundary link, boundary link cobordism, Seifert matrix
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society